Has anyone experienced Donepezil actually make things worse?

Discussion in 'Recently diagnosed and early stages of dementia' started by pittheath, Jan 13, 2014.

  1. PJ

    PJ Registered User

    Jan 26, 2017
    341
    Female
    Bristol
    Hi I’m on my 2nd week on Donepezil & so far so good
     
  2. canary

    canary Registered User

    Feb 25, 2014
    10,812
    Female
    South coast
    Thats good to hear
    :)
     
  3. SandraM154

    SandraM154 New member

    Nov 12, 2019
    1
    Has anyone had experience of donepezil affecting mobility?
     
  4. Milatoschris

    Milatoschris Registered User

    May 29, 2018
    17
     
  5. Milatoschris

    Milatoschris Registered User

    May 29, 2018
    17
    My Husband had the same symptoms, as you describe. When he finished the first course he himself said no more. He realised he was changing. So the consultant changed his medication please get in touch with your consultant and try something else x
     
  6. Grannie G

    Grannie G Volunteer Moderator

    Apr 3, 2006
    69,896
    Kent
    None of the Alzheimer`s drugs agreed with my husband. The side effects were unbearable so we stopped them.
     
  7. AztecCamera87

    AztecCamera87 Registered User

    Mar 12, 2019
    101
    Donepezil just seems to make dad more aggitated and restless. Hes been taking it over a month now. He wakes up during the night shouting or calling out for his wife (she died last year). I think its giving him bad and vivid dreams. Also means my sleep is disturbed as i need to get up and check whats going on.
     
  8. Andrew_McP

    Andrew_McP Registered User

    Mar 2, 2016
    229
    Male
    South Northwest
    My Mum tolerated 5mg 'ok' but whenever we tried stepping up to 10 it just seemed to amplify her already aggressive and anxious state quite dramatically. I tried to put up with that, because I hoped the dose would help her in other ways, but it was too taxing on both of us.

    Perhaps the 5mg dose (for about four years now) is why she seems to be declining faster than the specialist anticipated, but it's all a bit of a lottery and Mum had some quite advanced symptoms quite early even though she was fine physically back then.

    I wonder in retrospect whether I should have pushed for a change in medication, but I always get the impression that it's all clutching at straws really; mask one set of symptoms, emphasise others. Dementia's a moving target and it's always hard to know what's helping and when. But some folk really do seem to benefit, from what I've read on here. So better to have tried and failed than not at all.
     
  9. Caroline 890

    Caroline 890 New member

    Nov 17, 2019
    2
    My mum has just been started on done pezil. ..I was hoping it would calm down her v agitated behaviour
     
  10. Dimpsy

    Dimpsy Registered User

    Sep 2, 2019
    621
    Female
    My mum started on Donepezil 5mg, then upped to 10mg from November 2017. She had vivid dreams for a few weeks which, at the time, I didn't associate with Donepezil, but since discovering TP, now realise it was probably a side effect, but the only one, thank goodness.

    Mum has always been a cheerful / laid back person and remains so, the AZ does not appear to have changed her emotionally, however, whether it has stabilised her memory is open to question. It was pretty bad before diagnosis and I would say is gradually getting worse.
    It's probably harder for us to judge as mum lives with us, so we don't notice the decline as much as someone who lives away from their PWD.
     
  11. Andrew_McP

    Andrew_McP Registered User

    Mar 2, 2016
    229
    Male
    South Northwest
    My mother's dementia was described as 'FTD type Alzheimer's', whatever that really means. All I know is that she was a strong, feisty, no-nonsense woman all her life and dementia dialed that up to 11! Not everyone has the same reaction, otherwise it'd never get prescribed. However it's good to be warned about potential complications.

    Fingers crossed for you and your Mum.
     
  12. Lawson58

    Lawson58 Registered User

    My husband used to take donepezil for a while but has been using rivastigmine for almost five years. He often complains about having nightmares and as he hasn't used donepezil for years, I believe it is more something to do with dementia than the drug. He can't really remember what happens in his dreams but he says they are terrible.
     
  13. Dimpsy

    Dimpsy Registered User

    Sep 2, 2019
    621
    Female
    You may have something there @Lawson58, when mum first moved in with us she had awful, distressing nightmares of a particular member of the family, who, shall we say, wasn't very nice to her and mum would wake up crying.
    Those nightmares had faded by the time Donepezil was started and the dreams she had then weren't about (him), they didn't frighten her. They were vivid and usually she was walking along a path, around a hill holding her father's hand and they seemed to comfort her.
    She never mentions now if she dreams or not so it's hard to judge if it was the dementiia or the drugs.
     
  14. Flavelle

    Flavelle Registered User

    Jun 20, 2017
    36
    Welcome to TP Caroline 190
    Good luck with your mum and her medication. I just wanted to say that Aricept (donepezil) did reign in many of my mother’s symptoms over a long period. (Her opinion when she had capacity and shared by me.) My Dad was more resistant to being given meds therefore carried on (maybe went further downhill) before starting. In the long term I think it has defo taken the edge of his aggressive streak. Clearly there are side effects. He took several weeks to settle into taking the stuff and that situation repeated when it was upped to 10mgs. M has been on it longer and is now catheterised and chair or bed bound, depending on where we move her. Due to the circumstances of looking after both I wouldn’t do without D’s donepezil as anything to take the edge of aggression is good in my book, especially if there’s another one shouting at nighttime! It’s possible it has had an negative impact on his urinary system but as he also has Prostate Cancer it’s hard to tell. All the best
     
  15. Help!

    Help! Registered User

    Sep 23, 2019
    26
    Just seen these. My dad has been on the 5mg now just near 2 months and I have not seen ant change for the better. In fact during the night far worse and waking soaked through and not understanding anything that I try to help him with there was a few good nights at ist I thought it started well he seemed alert but then more so like this plus very emotional and once up slept in his chair till half 1 only waking when I gave him anything to eat and having to remind him to drink tea. Sonu decided to stop them night before last and the consultant said on our last visit before he started on them that we can do that .I just hope I am doing the right thing. I don't want my dad sleeping for most of the day feeling upset ,so the ist night he went without it he was more alert when woke during the night and had a much better day yesterday and last night he had a sudden memory of when he was in infants and was talking about it in bed but it upset him and unsettled him so all during the night till this morning he has been asking himself what's wrong with him and why is he like this. Our appointment isn't until end of December we were not called back after the MRI scan as was told before hand if shows no different to what they thought no need. I didn't put my dad on the 10gr as also we were told said I should after the ist month there was no way I was going to without checkup ist. So I stuck with the 5gr. But as I say I will see what he is like without them cos yesterday he was so much better. I just don't know if I am making the right choice as it's supposed to slow it down but he has no quality of life if sleeping and emotional for most of the day and especially more so these past couple of weeks .
     
  16. Kennyboy

    Kennyboy Registered User

    Oct 31, 2019
    50
    We have just had the same situation with my sons Nan, they increased her dose to 10mg 2 weeks ago and it had loads of side effects, she became incontinent (urine) had accident with her bowels, she was behaving very oddly, and became very aggressive and more confused, I phoned her nurse and she agreed that we should put her back down to 5mg luckily I had some in the house so did it straight away, you should not have to wait to see the consultant for this to be done, has he got a nurse allocated to him if so speak to them, they can d’action the change for you take care x
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.